Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
April 2, 2003

Other Medications

Question from Victorville, California, USA:

This week, my 13 year old son, diagnosed with type 1 diabetes four months ago, started to experience atypical heart rhythms. He has see two cardiologists who are surprised at my son's EKGs which are abnormal even for an abnormal EKG. My son is now taking beta blockers which have returned his heart rhythm back to normal and will under go more testing. Are beta blockers safe for long term use in people with diabetes? Can heart problems occur from insulin or from diabetes this soon after onset?

Answer:

It is unlikely these arrhythmias are related to your son’s diabetes at all, although hypoglycemia may set them off. Beta blockers can be used in people with type 1 diabetes, but the biggest problem is they may block the ability to recognize and correct hypoglycemia.

You should discuss this with your son’s cardiologists and see if there are alternatives that do not involve beta blockade so that there is no added risk for severe episodes of hypoglycemia. Similarly, you should discuss this with his diabetes team and perhaps have the diabetes folks talk with the cardiology team directly as well.

SB